The use of probiotics in the prevention and treatment of antibiotic-associated diarrhea with special interest in Clostridium difficile-associated diarrhea.
Nutr Clin Pract. 2009 Feb-Mar;24(1):33-40. PMID: 19244146
Antimicrobials are effective agents used to combat virulent bacterial, yeast, and fungal infections that may otherwise cause rampant disease leading to skyrocketing social/economic costs and possible epidemic morbidity and mortality rates. Antibiotics are designed to attack specific bacterial pathogens but, in the process, indiscreetly reduce the number of beneficial human microbiota that is part of the gut-associated lymphatic tissue. Broad-spectrum antibiotics can upset this uniquely balanced gut ratio, allowing pathogens to propagate in a largely unrestrained environment, which may result in antibiotic-induced diarrhea. Critical illness, age, immunosuppression, exposure to nosocomial microorganisms, and the length of hospitalization are additional factors that contribute to the overgrowth of opportunistic pathogens. In mild to moderate cases of diarrhea, absorptive impairment may occur, thereby reducing micro/macronutrient assimilation, resulting in malnutrition and growth issues in children. In severe cases, infectious diarrhea can have devastating complications. Of particular interest is the bacterium Clostridium difficile, which has the potential to cause a host of symptoms ranging from mild diarrhea to severe life-threatening conditions. C. difficile infection can increase mortality rates by 10%-30%. Probiotic supplementation may prevent and treat antibiotic-associated diarrhea. Specific probiotics may modulate the intestinal mucosa by antagonizing pathogens through the production of antimicrobial compounds and chemicals, thereby reducing the rate of nosocomial infection and recurrence of C. difficile.